Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 397, NWS Jackson, MS

September 3, 2013Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 3, 2013, 3:23 PM CDT for Marion County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 3:23 PM CDT (20:23 UTC)
Expired
Sep 3, 2013, 4:15 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KJAN 032023
SVRJAN
MSC091-032115-
/O.NEW.KJAN.SV.W.0397.130903T2023Z-130903T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF COLUMBIA...

* UNTIL 415 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLY SPRINGS MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MORGANTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3124 9005 3139 9004 3139 8996 3139 8983
      3124 8980 3122 9004
TIME...MOT...LOC 2023Z 353DEG 9KT 3135 8995

$$

BK
1 follow-up statement
141 
WWUS54 KJAN 032045
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT TUE SEP 3 2013

MSC091-032055-
/O.CAN.KJAN.SV.W.0397.000000T0000Z-130903T2115Z/
MARION MS-
345 PM CDT TUE SEP 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARION COUNTY IS 
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3124 9005 3139 9004 3139 8996 3139 8983
      3124 8980 3122 9004
TIME...MOT...LOC 2045Z 353DEG 9KT 3130 8994

$$

BK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:13 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 3, 3:13 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT TUE SEP 3 2013

.SHORT TERM...A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY DRIFT
SOUTH TONIGHT AND EXTEND ACROSS THE SOUTHERN PORTIONS OF THE AREA BY
EARLY WEDNESDAY. THERE WILL BE A FEW REMNANT SHOWERS POSSIBLE IN THE
SOUTH EARLY IN THE EVENING...BUT SHOULD DISSIPATE BY LATE EVENING.
MOSTLY CLEAR SKIES WILL PREVAIL OVERNIGHT WITH DRIER AIR BUILDING
SOUTH ACROSS THE AREA BEHIND THE BOUNDARY. WITH THE DRIER AIRMASS
BUILDING IN...COOLER CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA
WITH LOWS RANGING FROM THE MID 60S NORTH TO AROUND 70 IN THE SOUTH.
DRY CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA ON WEDNESDAY WITH
PWATS FALLING BELOW 1.5 INCHES FOR AREAS ALONG AND NORTH OF THE I-20
CORRIDOR. ISOLATED AFTERNOON THUNDERSTORM ACTIVITY WILL MAINLY BE
LIMITED TO THE HWY 84 CORRIDOR NEAR THE FRONTAL BOUNDARY.

LITTLE WILL CHANGE HEADING INTO THURSDAY AND THURSDAY NIGHT...BUT
UPPER HEIGHTS WILL INCREASE OVER THE AREA WITH SLIGHTLY WARMER
AFTERNOON HIGHS IN THE MID 90S. SHOWER AND THUNDERSTORM ACTIVITY
WILL ONCE AGAIN BE LIMITED TO THE SOUTHERN PORTIONS OF THE AREA
THURSDAY AFTERNOON AND EARLY EVENING WHERE PWATS WILL CONTINUE UP
AROUND 1.8-1.9 INCHES. DID NOT MAKE ANY CHANGES TO THE FORECAST
BEYOND THURSDAY NIGHT...SO WILL ATTACH THE PREVIOUS LONG TERM
DISCUSSION BELOW./15/

.PREVIOUS LONG TERM...THURSDAY THROUGH TUESDAY...THURSDAY MORNING A
STALLED COLD FRONT WILL BE LOCATED IN VICINITY OF THE HIGHWAY 84
CORRIDOR. A DRIER AIRMASS WITH PWS BELOW AN INCH AND A HALF AND MID
60 SURFACE DEWPOINTS WILL RESIDE NORTH OF THE FRONT WHILE NEAR TWO
INCH PWS AND LOWER 70 DEW POINTS CONTINUE SOUTH OF THE BOUNDARY. THE
NORTHWEST TO NORTH FLOW AROUND A LARGE AMPLITUDE UPPER LEVEL HIGH
CENTERED OVER THE CENTRAL PLAINS AND THE NORTHEAST FLOW ASSOCIATED
WITH A SURFACE HIGH CENTERED OVER THE GREAT LAKES REGION WILL WORK
TOGETHER TO NUDGE THE STALLED FRONT A LITTLE FARTHER SOUTH FRIDAY AND
SATURDAY. THIS WILL SHIFT RAIN CHANCES SOUTH GOING INTO THE WEEKEND
BUT MODEL CONSENSUS SUGGESTS MAINLY AFTERNOON AND EARLY EVENING RAIN
CHANCES SOUTH OF INTERSTATE 20 THURSDAY THROUGH SATURDAY. WL LEAVE
OUT MENTION OF POPS NORTH OF INTERSTATE 20 THROUGH THE WEEKEND. THE
DRIER AIR MASS WILL LEAD TO BELOW NORMAL MORNING LOWS ACROSS THE
NORTH THURSDAY MORNING AND AGAIN FRIDAY MORNING BUT MORNING
TEMPERATURES WILL CREEP BACK TO NEAR NORMAL BY SATURDAY MORNING.
ABOVE NORMAL AFTERNOON TEMPERATURES WILL CONTINUE THROUGH THE LONG
TERM.

THE LARGE MID LEVEL RIDGE WILL BREAK DOWN SUNDAY INTO MONDAY BUT
SHIFT EAST AND BECOME CENTERED OVER THE MID MISSISSIPPI RIVER VALLEY
BY MONDAY EVENING. THIS COMBINED WITH SURFACE RIDGING DOWN THE MID
ATLANTIC SEABOARD AND BACK ACROSS THE GULF STATES...WILL LIMIT RAIN
CHANCES OVER OUR CWA FOR THE START OF THE WORK WEEK THROUGH TUESDAY.
AFTERNOON HIGHS WILL TOP OUT ABOVE NORMAL THROUGH MUCH OF THE LONG
TERM BUT DEW POINTS MIXING OUT IN THE 60S EACH AFTERNOON WILL OFFSET
ANY HEAT INDEX CONCERNS. /22/

&&

.AVIATION...ISOLATED TO SCATTERED SHRA/TSRA HAVE DEVELOPED MAINLY
SOUTH OF INTERSTATE 20. HAVE INCLUDED VCTS AT HBG. WEAK SURFACE
BOUNDARY DROPPING THROUGH THE AREA WILL CLEAR OUT CLOUDS FROM THE
NORTH THOUGH FRONT WILL STALL GENERALLY SOUTH OF I-20. THIS WILL
ALLOW FOR MVFR RESTRICTIONS TO ONCE AGAIN BE POSSIBLE WEDNESDAY
MORNING WITH REDUCTION IN VIS. CONDITIONS WILL LIFT TO VFR AREA WIDE
BY 14Z. OTHERWISE EXPECT ISOLATED TSRA SOUTH OF HIGHWAY 84 CORRIDOR
DURING THE AFTERNOON. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  93  68  94 /   5   5   6   8
MERIDIAN      65  93  66  94 /   4   5   6   8
VICKSBURG     66  94  65  94 /   4   5   7   9
HATTIESBURG   72  96  71  96 /  13  14  13  21
NATCHEZ       70  92  69  92 /  11  13  11  19
GREENVILLE    66  92  65  94 /   4   1   8   4
GREENWOOD     64  92  64  94 /   4   1   7   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/17
Hazardous weather outlook, Sep 3, 2:21 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT TUE SEP 3 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
221 PM CDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Sep 3, 1:56 PM CDT, 1 hour 27 minutes before
MSZ074-031925-
FORREST MS-
156 PM CDT TUE SEP 3 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT TUE SEP 3 2013

...STRONG THUNDERSTORM JUST SOUTH OF HATTIESBURG...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WIND GUSTS WAS LOCATED 3 MILES NORTH OF MCLAURIN AT 156 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3100 8921 3119 8935 3125 8934 3134 8922
      3128 8914 3105 8914
TIME...MOT...LOC 1856Z 320DEG 4KT 3121 8923

BYB
Special weather statement, Sep 3, 2:58 PM CDT, 25 minutes before
MSZ063-032025-
LAWRENCE MS-
258 PM CDT TUE SEP 3 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT TUE SEP 3 2013

...STRONG THUNDERSTORM OVER FAR SOUTHERN LAWRENCE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WIND GUSTS WAS LOCATED 3 MILES SOUTHEAST OF TOPEKA AT 257 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3134 9011 3135 9024 3144 9024 3151 9019
      3143 9000 3139 9002 3139 9004 3134 9004
      3132 9005 3133 9008
TIME...MOT...LOC 1957Z 027DEG 4KT 3139 9014

BYB
Special weather statement, Sep 3, 3:17 PM CDT, 6 minutes before
MSZ072-032045-
MARION MS-
317 PM CDT TUE SEP 3 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT TUE SEP 3 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF GOSS AT 317 PM
CDT...MOVING SOUTH AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN MARION COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3117 9002 3118 9004 3123 9004 3124 9005
      3128 9005 3139 9004 3139 8984 3116 8978
      3113 9001
TIME...MOT...LOC 2017Z 351DEG 12KT 3135 8995

BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:56 PM CDTSpecial Weather StatementJANForrest29 min
Sep 3, 2:58 PM CDTSpecial Weather StatementJANLawrence27 min
Sep 3, 3:17 PM CDTSpecial Weather StatementJANMarion28 min
Sep 3, 3:31 PM CDTSpecial Weather StatementJANLawrence29 min
Sep 3, 4:18 PM CDTSpecial Weather StatementJANLawrence32 min
Sep 3, 6:24 PM CDTSpecial Weather StatementJANJasper31 min
Sep 3, 6:34 PM CDTSevere Thunderstorm WarningJANJasper, Jones26 min
Sep 3, 6:51 PM CDTSpecial Weather StatementJANClarke29 min
Sep 3, 6:58 PM CDTSevere Thunderstorm WarningJANJones47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.